Hail, Lac Qui Parle
- When
- May 27, 7:00 PM CST
- Where
- Lac Qui Parle County, 5.22 mi NNE of Madison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.090, -96.160
During the early evening of Tuesday, May 27th, a severe thunderstorm developed in northern Lac Qui Parle County. This severe storm moved south across the central part of the county before weakening near the southern county border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the early evening of Tuesday, May 27th, a severe thunderstorm developed in northern Lac Qui Parle County. This severe storm moved south across the central part of the county before weakening near the southern county border. Quarter size hail was reported north of Madison, Minnesota with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 27, 6:05 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 705 PM CDT TUE MAY 27 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 311 PM CDT TUE MAY 27 2014 SFC ANALYSIS PUTS A ROTATION SFC LOW OVER FAR SE MN INTO SW WI...A FEATURE WHICH SHOWS UP NICELY ON BOTH VISIBLE SATELLITE IMAGERY AND KMPX RADAR. THIS SFC LOW IS UNDERNEATH AN OPENING CUTOFF LOW ALOFT...AND THIS DEGRADING UPPER LOW WILL HELP SCOOP UP THE SFC LOW AND DRAG IT OFF TO THE E DURG THE REST OF TDA AND TNGT. WITH CONVECTIVE TEMPS BEING HIT...SCATTERED POP-UP SHWRS/TSTMS HAVE DEVELOPED IN ERN AND SRN PORTIONS OF THE CWFA...IN ADVANCE OF THE STACKED LOW PRES SYSTEM. NOT LOOKING FOR MUCH IN THE WAY OF STORM STRENGTH BUT THE INDIVIDUAL CELLS STILL HAVE VERY LITTLE MOTION WITHIN A DEEPLY MOIST ATMOS /PWATS OVER 1.5 INCHES/. SO...SOME STORMS THRU THIS AFTN MAY STILL BE CAPABLE OF PRODUCING QUICK INTENSE BURSTS OF RAINFALL...BUT MOST OF THE CWFA WILL NOT SEE THE HEAVY PRECIP AS THE STORMS ARE QUITE SMALL. THE TRICKY NATURE OF TRYING TO PIN DOWN THE LOCATION OF THE STORMS IS PROVING QUITE PROBLEMATIC...SO THE PRECIP DISTRIBUTION WILL BE MAINLY HIT-AND-MISS...OFF-AND-ON...ETC. PRECIPITATION WILL SLOWLY WIND DOWN OVERNIGHT AS UPPER LEVEL RIDGING APPROACHES FROM THE W. THIS WILL ALLOW FOR NOT ONLY A DRIER DAY ON WEDNESDAY BUT ALSO A WARMER DAY DUE TO INCRG H5 HEIGHTS AND AN INCOMING WMFNT. THERE HAS BEEN QUITE THE SPREAD IN TEMPS THIS AFTN DUE TO CLEARING OVER WRN MN WHILE ERN MN INTO WRN WI HAS BEEN DEALING WITH CLOUD COVER MUCH OF THE DAY. TEMPS OUT WEST HAVE HIT THE MID 80S WHILE TEMPS NEAR THE MN/WI BORDER WILL STAY IN THE 60S TO LWR 70S. AS THE ROTATING LOW PRES SYSTEM EXITS...TEMPS WILL BE SMOOTHER ACRS THE AREA. LOWS WILL MAINLY FALL INTO THE 50-60 DEGREE RANGE. THE AMPLE SUNSHINE FOR THE ENTIRE CWFA TMRW WILL MAKE FOR A WARMER AND MORE UNIFORM TEMPERATURE DISTRIBUTION. HIGHS WED WILL MAINLY REACH THE LWR 80S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 311 PM CDT TUE MAY 27 2014 THE GFS AND ECMWF REMAIN CONSISTENT TODAY ON BUILDING AN UPPER LEVEL RIDGE OVER THE REGION FROM WEDNESDAY THROUGH FRIDAY. THIS WILL BE ACCOMPANIED BY MOSTLY SUNNY/MOSTLY CLEAR CONDITIONS ALONG WITH HIGHS AND LOWS WELL ABOVE SEASONAL NORMALS. HIGHS WILL BE IN THE 80S FROM THURSDAY THROUGH SATURDAY WITH FRIDAY BEING THE WARMEST DAY. HIGHS AROUND 90 ARE LIKELY ON FRIDAY ACROSS WEST CENTRAL MN WITH MIDDLE 80 HEADING EAST ACROSS THE TWIN CITIES AND WESTERN WI. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE ACROSS NW MN FRIDAY NIGHT WITH A SLOW PROGRESSION TO THE EAST AND SOUTH ON SATURDAY. THIS PROGRESSION MAY BE A LITTLE FAST AS DEEP TROUGHS DEVELOP ALONG BOTH COASTS BY THE END OF THE WORKWEEK AS WELL AS A REX BLOCK DEVELOPING FROM THE UPPER HIGH IN MN TO AN UPPER LOW IN LA. THE SOUTHERN LOW IS ACTUALLY THE LOW CURRENTLY IN TX. AT THIS POINT...THE MOST WIDESPREAD AND HEAVIEST PRECIPITATION FROM LATE FRIDAY THROUGH SUNDAY IS MODELED ACROSS ND...NORTHERN MN AND THE FAR NORTHERN REACHES OF WI. A DIMINISHING TREND IN THE PRECIPITATION IS EXPECTED SUNDAY NIGHT AND MONDAY AS THE FORCING MOVES NORTHEAST OF THE REGION AND A COOL FRONT MOVES EAST AND SOUTH OF THE FA. HOWEVER...THE CHANCES FOR THUNDERSTORMS AND HEAVY RAIN INCREASE OVER OUR AREA HEADING INTO EARLY NEXT WEEK AS THE TROUGH ALONG THE WEST COAST BEGINS TO LIFT NORTHEAST ACROSS THE CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS. THIS WILL DRIVE THE BOUNDARY BACK NORTH INTO MN AND WI AS A WARM FRONT WITH LOW PRESSURE OVER THE EASTERN DAKOTAS. PW VALUES ON THE GFS ARE ALREADY PROGGED TO NEARLY 2 INCHES OVER OUR AREA BY EARLY NEXT WEEK...WHICH IS NORTH OF 200 PERCENT OF NORMAL. IN ADDITION TO THE HEAVY RAIN CONCERN THIS WILL BE OUR FIRST SIGNIFICANT SEVERE WEATHER THREAT THAT WILL PERSIST OVER A SEVERAL DAY PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 643 PM CDT TUE MAY 27 2014 THERE ARE A COUPLE AREAS OF SLOW MOVING SHOWERS AND WEAK THUNDERSTORMS TO KEEP AN EYE ON THROUGH THE EVENING. WEAK STORMS IN WESTERN MN LOOK TO LARGELY REMAIN AT LEAST 15-30 MILES AWAY FROM KAXN AND KRWF. THESE STORMS WILL QUICKLY LOSE THEIR INTENSITY NEAR SUNSET. MVFR CEILINGS AND RAIN SHOWERS WILL LINGER FOR SEVERAL MORE HOURS IN WESTERN WI...WITH KEAU SEEING BOUTS OF MVFR CEILINGS AND RAIN THROUGH AT LEAST THE EARLY EVENING. AREAS SUCH AS KSTC/KEAU/KRNH WILL LIKELY SEE SOME LATE NIGHT FOG IF SKIES REMAIN CLEAR AND THE WINDS CAN DROP OFF IN THE LATE EVENING. KMSP... WITH SHOWERS DIMINISHING AND THE STRATUS DECK REMAINING STEADY AND TO THE EAST OF THE AIRPORT...IT SHOULD BE VFR FOR THE NIGHT. THE 1500-2000FT DECK THAT HAS BEEN HANGING AROUND TODAY ISN'T FAR AWAY...SO IT'S NOT IMPOSSIBLE IT COULD SNEAK BACK IN TONIGHT...BUT WE ARE MORE CONFIDENT IN IT REMAINING EAST AT THIS POINT. /OUTLOOK FOR KMSP/ THU...VFR. WIND SE 5-10 KT. FRI...VFR. WIND SE 5-10 KT. SAT...MAINLY VFR. POSSIBLE MVFR WITH CHC SHWRS/TSTMS. WIND S 10 KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JPC LONG TERM...RAH AVIATION...CLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 641 PM CDT TUE MAY 27 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 282345- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 641 PM CDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL LINGER THROUGH THE EVENING HOURS ACROSS PORTIONS OF THE OUTLOOK AREA. THERE IS NO THREAT FOR SEVERE WEATHER. THE STORMS WILL DIMINISH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS A SMALL PORTION OF WEST CENTRAL MINNESOTA FRIDAY AND FRIDAY NIGHT. THE THUNDER THREAT WILL MOVE EAST ACROSS THE REMAINDER OF THE REGION SATURDAY...AND WILL LINGER INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT TUE MAY 27 2014
WIZ024>026-272200-
DUNN-PEPIN-PIERCE-
331 PM CDT TUE MAY 27 2014
...HEAVY RAIN DEVELOPING OVER DUNN...PEPIN AND PIERCE COUNTIES
THROUGH 500 PM CDT...
AT 328 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF MENOMONIE
TO 9 MILES NORTH OF DURAND TO 8 MILES NORTH OF WABASHA. THESE STORMS
WERE NEARLY STATIONARY.
HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. WATCH OUT FOR WATER
ON LOCAL ROADWAYS SUCH AS HIGHWAY D SOUTH OF MENOMONIE AND HIGHWAY Z
SOUTH OF EAU GALLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF UP TO 2 INCHES PER HOUR ARE POSSIBLE WITH THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
&&
LAT...LON 4461 9198 4459 9201 4445 9209 4445 9225
4500 9201 4495 9182
TIME...MOT...LOC 2031Z 118DEG 1KT 4495 9192 4476 9202
4448 9210
CLFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 745 PM CDT TUE MAY 27 2014 MNZ054-280130- LAC QUI PARLE- 745 PM CDT TUE MAY 27 2014 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER LAC QUI PARLE COUNTY THROUGH 830 PM CDT... AT 742 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF APPLETON...OR 13 MILES NORTHWEST OF LAC QUI PARLE STATE PARK. THIS STORM WAS MOVING SOUTH AT 15 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LOUISBURG. CERRO GORDO. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4502 9591 4495 9616 4518 9619 4516 9606 TIME...MOT...LOC 0045Z 341DEG 13KT 4512 9611 CLF
The Sioux Falls radar (KFSD), 173 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508849, 508848.